Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 110, NWS Springfield, MO

September 12, 2019Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 12, 2019, 7:34 PM CDT for Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 7:34 PM CDT (00:34 UTC)
Expired
Sep 13, 2019, 1:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, KS

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:40 PM CDTFLASH FLOOD1 E Greenbush, KSWATER, UNKNOWN DEPTH, FLOWING OVER 47 HIGHWAY NEAR HIGHWAY 3 IN A COUPLE PLACES WEST OF GIRARD PER DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS53 KSGF 130034
FFWSGF
KSC037-130630-
/O.NEW.KSGF.FF.W.0110.190913T0034Z-190913T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
734 PM CDT Thu Sep 12 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Crawford County in southeastern Kansas...

* Until 130 AM CDT.

* At 732 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 3 to 4 
  inches of rain have already fallen. A large area of additional 
  storms will be moving over the same location with an additional 
  one to two inches of rain possible.  Flash flooding is expected to 
  begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Chicopee...                       Mccune...
  Franklin...                       Walnut...
  Beulah...                         Croweburg...
  Greenbush...                      Ringo...
  Lone Oak...                       Farlington...
  Brazilton...                      Polk...
  Englevale...                      


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3765 9508 3767 9463 3739 9465 3734 9507
      3736 9508 3738 9507 3738 9509 3739 9509

$$

Lindenberg
2 follow-up statements
384 
WGUS73 KSGF 130434
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1134 PM CDT Thu Sep 12 2019

KSC037-130630-
/O.CON.KSGF.FF.W.0110.000000T0000Z-190913T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
1134 PM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
CRAWFORD COUNTY...

At 1133 PM CDT, Doppler radar indicated additional showers and 
thunderstorms moving back into Crawford County. Flooding was 
reported earlier this evening west of Girard and any additional 
rainfall may cause additional flooding. Rainfall amounts of two to 
four inches have fallen in portions of Crawford county this evening. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Girard...                         Mccune...
Walnut...                         Farlington...
Brazilton...                      Greenbush...
Englevale...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3765 9508 3767 9463 3736 9491 3734 9507
      3736 9508 3738 9507 3738 9509 3739 9509

$$

Burchfield
178 
WGUS73 KSGF 130623
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
123 AM CDT Fri Sep 13 2019

KSC037-130632-
/O.EXP.KSGF.FF.W.0110.000000T0000Z-190913T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
123 AM CDT Fri Sep 13 2019

...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT 130 AM
CDT...

Calls to law enforcement indicate that flooding is no longer 
occurring. The threat for rapid rises in water levels has 
diminished. Flash flooding is no longer expected to pose a threat to 
life or property.

LAT...LON 3765 9508 3767 9463 3736 9491 3734 9507
      3736 9508 3738 9507 3738 9509 3739 9509

$$

Schaumann

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:31 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 12, 6:31 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 PM CDT Thu Sep 12 2019

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)

Showers and thunderstorms developed across the Kansas Flint Hills
today, and will eventually shift east into the Osage Plains of
southeast Kansas and western Missouri. This area is currently
under a slight risk for severe storms, due to the cape and shear
combination.

Convection will likely ride deeper into central Missouri after
midnight tonight, although, we're not sure if all locations will
receive rain. Therefore, precipitation chances taper off toward
south central Missouri.

Look for overnight lows in the upper 60s along with a wind shift
associated with a weak frontal boundary by Friday morning.

Cloud cover on Friday will be more widespread, keeping afternoon
temperatures in the low to mid 80s. There should be decent
weather for Friday Night Lights.

.LONG TERM...(Saturday through Thursday)

On Saturday, there could be sufficient moisture and instability
returning to the area for a few pop up thunderstorms during the
day. We think coverage will be low at this point, but it's
certainly not zero.

A summertime high will build stronger into the region by Sunday,
and this should suppress the airmass across the Ozarks enough to
keep things dry. We will also see much warmer temperatures on
Sunday with highs back in the 90s. Heat index values will reach
the middle and maybe upper 90s.

The heat will continue well into next work week with the upper
ridge remaining overhead. Highs in the upper 80s and maybe low 90s
are expected on a daily basis through at least Wednesday. There
doesn't appear to be any organized synoptic scale triggers for
convection next week in the medium range model data, although, we
will need to monitor for the risk of isolated or scattered pulsers
if the right airmass can become established into the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu Sep 12 2019

A thick area of cirrus will continue to move in this evening ahead
of showers and thunderstorms that are developing along and ahead
of a front. These storms will move into the JLN area by late
evening and the SGF/BBG area likely after 06Z. There is some
uncertainty as to the coverage of storms as they move east of JLN
as they will likely be weakening. Brief VFR ceilings are possible
during heavier showers and storms. Winds will remain out of the
south through the evening, becoming westerly overnight and
eventually northwesterly during the morning and afternoon Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Burchfield
Hazardous weather outlook, Sep 12, 12:46 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Thu Sep 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Afternoon heat index values will continue in the low to middle
  90s.

  Thunderstorms are expected with a cold front during the late
  afternoon and evening hours today. A limited risk for severe
  storms is expected as the front first moves into the western
  portions of the outlook area. One inch hail and damaging winds
  will be the main risks along with areas of heavy downpours of
  rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Temperatures will warm again from Saturday through Wednesday
  with afternoon heat index readings in the 90s.

  Isolated afternoon thunderstorms cannot be ruled out at times
  between Sunday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Sep 12, 7:05 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
705 PM CDT Thu Sep 12 2019

KSZ073-097-130045-
Bourbon KS-Crawford KS-
705 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON AND NORTHWESTERN
CRAWFORD COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hepler, or 9 miles northwest of Girard, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Girard...
Marmaton...                       Redfield...
Hepler...                         Hiattville...
Petersburg...                     Farlington...
Devon...                          Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3796 9490 3785 9461 3779 9462 3750 9481
      3762 9509
TIME...MOT...LOC 0004Z 206DEG 17KT 3763 9492

Lindenberg
Special weather statement, Sep 12, 7:30 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
730 PM CDT Thu Sep 12 2019

KSZ073-097-130130-
Bourbon KS-Crawford KS-
730 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON AND CRAWFORD
COUNTIES UNTIL 830 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Erie, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Fort Scott...
Frontenac...                      Girard...
Arma...                           Mulberry...
Franklin...                       Arcadia...
Walnut...                         Hepler...
Beulah...                         Croweburg...
Yale...                           Petersburg...
Farlington...                     Brazilton...
Porterville...                    Greenbush...
Ringo...                          Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 9509 3782 9462 3775 9462 3740 9464
      3741 9509
TIME...MOT...LOC 0030Z 263DEG 26KT 3757 9520

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:05 PM CDTSpecial Weather StatementSGFBourbon40 min
Sep 12, 7:30 PM CDTSpecial Weather StatementSGFCrawford60 min
Sep 12, 7:43 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford47 min
Sep 12, 8:18 PM CDTSpecial Weather StatementSGFCherokee42 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.